Wyoming, 2020

Damaging Winds in Wyoming, June 5, 2020

June 5, 2020 · NWS SLC · 3 events in 1 county or zone

Severe thunderstorms developed across southwest Wyoming as a potent storm system moved across the Great Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Severe thunderstorms developed across southwest Wyoming as a potent storm system moved across the Great Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 5, 12:37 PM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 5, 12:37 PM MST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
137 PM MDT Fri Jun 5 2020

.SYNOPSIS...The first in a series of Pacific storm systems will
cross the area from the southwest today into Saturday. This first
storm will be followed by a substantially colder storm system
Sunday into Monday.

&&

.SHORT TERM (Through 6 pm Sunday)...Afternoon satellite is
beginning to show expanding high clouds across Utah from the
upper level low moving into southern California. Gusty south winds
have already begun to ramp up across western and parts of southern
Utah this afternoon under a very dry airmass. Per the 12z KSLC
sounding a very well mixed layer from the surface to 500mb with
near uniform increasing winds aloft could be observed. As
temperatures rise into the mid and upper 90s across the West
Deserts and along the Wasatch Front, excellent mixing of the mid
to low levels is expected this afternoon.

As the Desert Southwest trough ejects to the northeast into the
four corners today, a wide swath of moisture will come with it.
Very dry antecedent conditions will precede the increase in
moisture tonight resulting in strong gusty winds from any
afternoon thunderstorms that develop. Large scale ascent will aide
in the development of afternoon thunderstorms where the jet noses
into western and southern Utah. Timing for thunderstorms with
very little to no precipitation this afternoon looks to develop
between 2pm and 7pm moving north. Can not rule out severe wind
gusts to impact the Wasatch Front or areas of northeast Utah later
this afternoon with isolated to scattered thunderstorms in this
dry airmass.

When the moisture finally surges north, the next part of the story
will unfold. The moisture with the trough continues to look quite
impressive spreading northward. Widespread rainfall is expected
along and near I-15 in central and southern Utah later this
evening and will then spread into eastern Utah overnight through
early Saturday morning. Precipitation will continue spreading
north to near I-80 in the far extent of north and northeast Utah.
The going Flash Flood Watch was expanded into the far northeast
corner of Utah today to capture the numerous bands of convection
that may redevelop overnight into Saturday afternoon and bring
heavy rainfall. The synoptic scale ascent will help mix the
boundary layer increasing the available moisture. More high
resolution models today continue to advertise a redevelopment of
convection taking place from south-central Utah northeast through
Saturday evening.

Areas of concern continue to be normally dry washes and small
streams, slot canyon and slick rock areas, and locations near and
downstream of recent burn scars. Potential for debris flows off
any recent burn scars will remain elevated through late Saturday.

As convection begins to move off to the east late Saturday night,
the next weather feature will approach from the northwest as a
cold front bringing widespread precipitation to northern Utah this
time.

.LONG TERM (After 6 pm Sunday)...As the Saturday convective activity
quickly exits the area to the northeast, an unseasonably cold trough
over the Pacific Northwest will track inland and begin to move
through the Great Basin. A modest 700MB baroclinic zone is expected
to reach northern Utah Saturday evening, with an associated area of
widespread precipitation. Areas from around Strawberry Reservoir
northward and from the Great Salt Lake eastward should see steady
periods of much-needed light to moderate rain overnight Saturday
night. A consensus of model guidance continues to suggest a half
inch or more possible for valley locations during this period.
Precipitation will turn more showers by sunrise Sunday, with showers
continuing for northern Utah for around 24 hours as the upper-level
trough axis slowly approaches. A break is possible Monday morning as
the trough axis passes, following by orographic showers Monday in
areas favored by northwest flow such as the Cottonwoods.
Temperatures aloft meanwhile will slide during the day Sunday and
bottom out Monday, with 700MB temperatures reaching the -5 to -7C
range. Current guidance would put Monday's high at SLC in the 50s,
cooler than any low temperature of the last 10 days!

With the colder air moving in Sunday night, snow levels will sink,
potentially to around 6,000'. Bear Lake, southwest Wyoming, and the
Wasatch Back could see a trace of slushy snow. Higher up, an inch or
two is possible in the Uintas and Wasatch. Showers look to
eventually taper off Monday as the trough axis slides to our east.

Lingering showers should come to an end Monday night as drier air
filters in behind the trough. Some ensemble members continue to
suggest a slower exit for the system, but the more common solution
is to have it well east of our area by Tuesday morning. Deepening on
how quickly it exits, the lingering cool air mass combined with calm
conditions and clearing skies will allow for a cold start to the day
Tuesday. Outlying agricultural areas outside of the Wasatch Front
and low-elevation valleys of southern Utah could see at least
freezing temperatures and even a hard freeze.

As the week progresses, consensus amongst the ensemble members is to
replace the northwest flow aloft with an upper level ridge axis
center over the Great Basin which will promote a quick warmup across
Utah. Temperatures will thus go from the 50s on Monday back into the
80s and 90s by Thursday. Looking even further out, there is
potential for another period of critical fire weather conditions
late in the week as our region looks to lie beneath southwest flow
aloft in advance of an approaching trough, leading to hot/dry/windy
conditions.

&&

.AVIATION...Gusty south winds are likely to persist at the SLC
Terminal through the rest of the valid TAF period. AWW criteria for
wind is expected to continue into the early evening, with a 20%
chance of extending overnight. Isolated vicinity showers and/or
thunderstorms are possible late afternoon into early evening, with
cigs remaining at or above 9kft agl through the night.

&&

.FIRE WEATHER...Strengthening southerly flow combined with
a very dry air mass will bring critical fire weather conditions
to most valleys this afternoon and evening. Additionally, the
leading edge of a plume of moisture centered over eastern Utah
will yield isolated to widely scattered dry thunderstorms this
afternoon for many locations. This moisture will increase
substantially overnight bringing widespread wetting rains to areas
east of I-15 through Saturday morning. Thunderstorms will also
bring a threat of locally heavy rainfall during this time.

Southerly winds will once again strengthen Saturday afternoon
across most areas, however increased humidity should preclude
critical fire weather conditions. A cold front will cross northern
and central Utah Saturday evening bringing another round of
wetting rains, along with much cooler temperatures for Sunday.
Cool and unsettled weather is expected to persist into early next
week, followed by a rapid warmup midweek and another potential
period of critical fire weather conditions late in the week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ478-482-489-
     492-494-495-497-498.

     Flash Flood Watch from late tonight through Saturday afternoon
     for UTZ009>013-021-517.

WY...None.
&&

SHORT TERM/FIRE WEATHER...Dewey
LONG TERM...Van Cleave
AVIATION...Verzella

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 5, 1:18 PM MST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
218 PM MDT Fri Jun 5 2020

UTZ001>016-019>021-517-518-WYZ021-062030-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
218 PM MDT Fri Jun 5 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

A Red Flag Warning is in effect for most valleys across southern,
central, and northwestern Utah this afternoon and evening, due to
a combination of gusty south winds, very low humidity, and dry
thunderstorm potential.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch is in effect for late tonight through
Saturday afternoon across all of eastern Utah and portions of
central Utah, where rapidly increasing moisture will bring a
threat for locally heavy rainfall.

A cold front will sweep across northern Utah and southwest
Wyoming late Saturday through Saturday evening bringing another
round of showers and thunderstorms.

A second storm system will will bring another round of
precipitation to southwest Wyoming and the northern and central
portions of Utah Sunday into Monday, with snow possible for the
mountains and mountain valleys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jun 5, 4:15 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 PM MDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND GST     5 NNE MANTI             39.33N 111.61W
06/05/2020  M64 MPH          SANPETE            UT   OFFICIAL NWS OBS

&&

CDEWEY
Special weather statement, Jun 5, 4:16 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
516 PM MDT Fri Jun 5 2020

UTZ009>012-060015-
Wasatch Plateau/Book Cliffs UT-Western Uinta Basin UT-
Castle Country UT-Western Uinta Mountains UT-
516 PM MDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EMERY...WESTERN
CARBON...SOUTHEASTERN WASATCH...DUCHESNE AND SOUTHEASTERN UTAH
COUNTIES UNTIL 615 PM MDT...

At 514 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 9 miles northwest of Helper, or 16 miles north of
Price...moving northeast at 55 mph.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Price, Duchesne, Helper, Wellington, Tabiona, Fruitland, Starvation
Reservoir, Altamont, Castle Gate, Coal City, Clear Creek, Talmage,
Moon Lake, Utahn, Hanna, Bridgeland, Colton, Upalco, Mountain Home
and Arcadia.

This includes the following highways...
 US Route 6 between mile markers 213 and 253.
 US Route 40 between mile markers 59 and 97.
 Utah Route 10 between mile markers 64 and 68.
 Utah Route 35 between mile markers 37 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3946 11067 3966 11119 4071 11063 4057 10997
      4048 10998
TIME...MOT...LOC 2314Z 202DEG 50KT 3982 11093

Church
Local storm report, Jun 5, 4:17 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
517 PM MDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND GST     3 E MONROE              38.63N 112.06W
06/05/2020  M64 MPH          SEVIER             UT   OFFICIAL NWS OBS

&&

CDEWEY
Special weather statement, Jun 5, 4:36 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
536 PM MDT Fri Jun 5 2020

UTZ004-006>010-060015-
Wasatch Mountains South of I-80 UT-Wasatch Mountain Valleys UT-
Wasatch Plateau/Book Cliffs UT-Wasatch Mountains I-80 North UT-
Southern Wasatch Front UT-Western Uinta Mountains UT-
536 PM MDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASATCH...EAST
CENTRAL SALT LAKE...SOUTH CENTRAL MORGAN...SOUTHWESTERN SUMMIT AND
NORTH CENTRAL UTAH COUNTIES UNTIL 615 PM MDT...

At 535 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Orem, or near Provo...moving north at 45
mph.

Wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Provo, Park City, Heber City, Orem, Pleasant Grove, Heber, Lindon,
Summit Park, Oakley, Daniel, Vineyard, Little Cottonwood Canyon,
Wasatch Mountain State Park, Wanship, South Snyderville Basin, North
Snyderville Basin, Big Cottonwood Canyon, Brigham Young University,
Mill Creek Canyon and Cedar Hills.

This includes the following highways...
 Interstate 15 between mile markers 269 and 274.
 Interstate 80 in Utah between mile markers 136 and 156.
 US Route 40 between mile markers 0 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

If on or near Deer Creek or Jordanelle Reservoirs, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4021 11145 4028 11176 4086 11166 4081 11123
TIME...MOT...LOC 2335Z 198DEG 37KT 4034 11162

Church
Special weather statement, Jun 5, 4:38 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
538 PM MDT Fri Jun 5 2020

UTZ009-WYZ021-060045-
Western Uinta Mountains UT-Southwest Wyoming WY-
538 PM MDT Fri Jun 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DUCHESNE...EAST
CENTRAL SUMMIT AND EASTERN UINTA COUNTIES UNTIL 645 PM MDT...

At 538 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 20 miles southwest of Lonetree, or 37 miles
southeast of Evanston...moving north at 45 mph.

Wind gusts of 40 to 55 mph are possible.

Locations impacted include...
Lyman, Robertson, Mountain View, Lonetree, Millburne, Church Buttes,
Fort Bridger, Piedmont, Carter and Kings Peak.

This includes Interstate 80 in Wyoming between mile markers 25 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4078 11075 4158 11055 4158 11005 4100 11005
      4100 11001 4096 11000 4071 10999
TIME...MOT...LOC 2338Z 198DEG 37KT 4087 11046

Church
Local storm report, Jun 5, 4:49 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
549 PM MDT FRI JUN 5 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND GST     4 SW PROVO              40.22N 111.72W
06/05/2020  M61 MPH          UTAH               UT   OFFICIAL NWS OBS

0541 PM     TSTM WND GST     4 SW PROVO              40.22N 111.72W
06/05/2020  M61 MPH          UTAH               UT   OFFICIAL NWS OBS

&&

CDEWEY

The radar

The Salt Lake City radar (KMTX), 151 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Uinta

When
June 5, 5:06 PM MST to 5:16 PM MST
Where
Uinta County, 1.73 mi SW of Leroy
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.300, -110.640

The Leroy sensor recorded a peak wind gust of 63 mph.

Thunderstorm Wind, Uinta

When
June 5, 5:28 PM MST
Where
Uinta County, 2.18 mi WNW of Church Buttes
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.430, -110.120

The I80 - Church Butte sensor recorded a peak wind gust of 62 mph.

Thunderstorm Wind, Uinta

When
June 5, 5:31 PM MST
Where
Uinta County, 2.08 mi SE of Antelope
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
41.400, -110.550

The Muddy Creek RAWS sensor recorded a peak wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899928, 899929, 899931.